Hail, Vigo
- When
- January 2, 12:42 PM EST to 3:44 PM EST
- Where
- Vigo County, Terre Haute
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.467, -87.400
The 2006 severe weather season began in earnest on the second day of the new year, with strong storms ahead of a cold front moving across central Indiana producing mostly marginally severe hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
The 2006 severe weather season began in earnest on the second day of the new year, with strong storms ahead of a cold front moving across central Indiana producing mostly marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 2:50 AM EST, 9 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 250 AM EST MON JAN 2 2006 .DISCUSSION...FORECAST FOCUS WILL BE ON PRECIP AND TEMPS TODAY AND TONIGHT. AT 07Z CENTER OF THE SFC LOW WAS NEAR KNOB NOSTER MO AND TSRA WERE DEVELOPING INVOF THE LOW. THE GFS/NAM SHOW DIFFERENCES IN PLACEMENT OF THE SFC LOW AND THE CONSENSUS BETWEEN SURROUNDING WFOS AND HPC IS TO LEAN TOWARD THE GFS FOR TODAYS FORECAST. SCT TSRA ALREADY OCCURING IN THE CWA AS DEWPOINTS HAVE BEEN RAPIDLY RISING SINCE THE START OF MY SHIFT AT 11PM. LOW CENTER WILL EVENTUALLY MAKE IT TO NEAR KIND BY LATER TONIGHT. STRONG WARMING AHEAD OF THIS LOW WILL PUSH DAYTIME HIGHS TO NEAR RECORD TEMPS (AT INDY THE RECORD HIGH FOR TODAY IS 63 SET IN 2004). STRONG UVVS AND SURFACE BASED LIS AROUND -2 WILL PROVIDE AMPLE SUPPORT FOR TSRA TO CONTINUE THROUGH THE AFTERNOON. AS UPPER SYSTEM AND ASSOCIATED LOW MOVE EAST MOST OF THE UPPER SUPPORT FOR THUNDER MOVES WITH IT. BY LATER THIS EVENING THE AXIS OF BELOW ZERO LIS AND STRONG LIFT ARE CONFINED MAILY TO THE EASTERN CWA. THAT SAID HAVE REDUCED POPS AND TSRA MENTION GRADUALLY THROUGH THE EVENING HOURS. HAVE GONE WITH WARMER MAV TEMPS FOR OVERNIGHT LOWS. EXTENDED FORECAST...PROGRESSIVE PATTERN EVENTUALLY COMES TO AN END ON WED AS ANOTHER CALIFORNIA NATIVE SYSTEM PASSES THROUGH THE STATE. THE H5 TROF IS NOT QUITE AS STRONG/DEEP AS THE ONE CURRENTLY MOVING THROUGH THE CWA. CHANCE POPS ARE STLL WARRENTED...ALTHOUGH TREND HAS BEEN WEAKER...WITH RAIN AT ONSET CHANGING OVER TO SNOW AS PRECIP ENDS. ON THURS A SECONDARY TROF SINKS SOUTH FROM CANADA MARKING THE END TO THE ABOVE NORMAL TEMPS SEEN THE PAST WEEK. THIS TROF CONTINUES TO DEEPEN THROUGH SATURDAY AS AN H5 HIGH OVER THE BAJA STRENGTHENS. WITH THE UPPER SYSTEM HANGING AROUND AT LEAST UNTIL FRIDAY HAVE KEPT LOW CHANCE SNOW SHOWERS IN UNTIL THEN. FLOW BECOMES MORE ZONAL THRU THE REMAINDER OF THE WEEKEND AS TEMPS STAY CLOSER TO NORMAL. .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 850 AM EST MON JAN 2 2006 INZ021-028>031-035>049-051>057-060>065-067>072-031100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 850 AM EST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA TODAY. PRESENT INDICATIONS ARE THAT A FEW OF THE STORMS MAY EXCEED SEVERE LEVELS...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE. IT APPEARS THE MAIN THREAT WILL BE FROM ABOUT 1100 AM THIS MORNING INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1100 AM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JAS
The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
6 hail, 1 heavy rain. Local standard time, as filed.
1.3 inches of rain fell in 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482716, 5482715, 5482714, 5482713, 5482605, 5482607, 5482606.